Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

I'm looking for a result (embarrassingly enough, a somewhat famous result) which shows the infinitude in some sense I don't recall of primes of the form $$ \lfloor x^k\rfloor $$ for $k$ fixed and irrational. There were sharp limits on the size of $k.$ I think the original result has been improved many times, mostly by widening the allowable range of $k.$

share|cite|improve this question
It's somewhat similar to Alkauskas & Dubickas 2004 (though not that new), in case that helps give the flavor of the result. – Charles Jun 13 '12 at 18:51
Presumably you want $x=2,3,4,5,\dots$? – Gerry Myerson Jun 14 '12 at 0:25
The Alkauskas-Dubickas result has varying integer exponents, you're after fixed irrational exponents, so I'd say it's not that similar. – Gerry Myerson Jun 14 '12 at 0:27
up vote 4 down vote accepted

Rivat and Sargos, Nombres premiers de la forme $[n^c]$, Canad. J. Math. 53 (2001), no. 2, 414–433, MR1820915 (2002a:11107), reviewed by G. Greaves.

The authors establish an asymptotic formula for the number of primes not exceeding $x$ of the form $[n^c]$. Their result applies for each $c$ with $1\lt c\lt2817/2426$. The review compares this to previous work, and there are links to other papers and reviews that cite this paper.

Apparently the first paper along these lines was by Piatetski-Shapiro in 1953, with $1\lt c\lt12/11$.

share|cite|improve this answer
That's it. I've heard it called the "Piatetski-Shapiro Prime Number Theorem" because of its density result: $x/c\log x.$ – Charles Jun 14 '12 at 13:25

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.